Clonazepam Overdose

The symptoms of a clonazepam overdose vary, but can include slow reflexes, confusion, drowsiness, and a coma. The specific overdose symptoms a person experiences will depend on how much clonazepam was taken and whether it was combined with alcohol or other drugs. Treatment for a clonazepam overdose will depend on how recent the overdose was. Possible options include medications, "pumping the stomach," and supportive care.

An Introduction to Clonazepam Overdose

Clonazepam (Klonopin®) is part of a group of medications known as benzodiazepines. It is approved to treat panic disorder and certain types of seizures. As with all medications, it is possible for a person to overdose on clonazepam. The particular effects of a clonazepam overdose can vary, depending on a number of factors, including the clonazepam dosage and whether it was taken with any other medicines, street drugs, or alcohol.
 

Symptoms of a Clonazepam Overdose

If a person overdoses on clonazepam, the symptoms can vary. Some commonly reported symptoms of a clonazepam overdose include:
 
  • Slow reflexes
  • Confusion
  • Drowsiness
  • Coma.
     
Life-threatening overdose symptoms are more likely if clonazepam is combined with alcohol or other medications.
 

Treatment for a Clonazepam Overdose

The treatment for a clonazepam overdose will vary. If the clonazepam overdose was recent, the healthcare provider may use certain medicines or place a tube into the stomach to "pump the stomach." Flumazenil (Romazicon®), an antidote for a benzodiazepine overdose, may also be helpful (although this treatment can be dangerous in people taking clonazepam for seizures). Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
 
  • Fluids through an intravenous line (IV)
  • Careful monitoring of blood pressure, heart rate, and breathing
  • Other treatments based on the complications that occur.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on clonazepam.
9 Signs You May Have Inattentive Type Adult ADHD

Clonazepam Medication

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.